Winter Storm, Halifax
- When
- December 13, 6:10 PM EST to December 14, 7:00 PM EST
- Where
- Halifax forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Snow, sleet and freezing rain started Saturday night on the 13th and continued into the Sunday afternoon on the 14th. Snow and sleet accumulations of 4 inches fell across Rockbridge county.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Snow, sleet and freezing rain started Saturday night on the 13th and continued into the Sunday afternoon on the 14th. Snow and sleet accumulations of 4 inches fell across Rockbridge county. Ice accretions of a 1/4 of an inch occurred across Amherst, Campbell, Buckingham, Charlotte Counties. Ice accretions of 1/4 to 1/2 of an inch in Halifax and Appomattox counties downed numerous trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 13, 2:10 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 210 PM EST SAT DEC 13 2003 .DISCUSSION... RADAR/OBS SHOWING PRECIP SLOWLY MAKING ITS WAY EWD ALTHO STILL MAINLY SW OF THE CWA AS BOUNDARY LAYER DRY AIR HOLDS TIGHT. AS ISENTROPIC LIFT QUICKLY INCREASES THIS EVENING SHOULD SEE -SN/IP DEVELOP ACROSS THE W AND THEN SPREAD INTO THE ERN ZONES AFTER 00Z. AGAIN MAIN QUESTIONS COME DOWN TO WHETHER WRN UPPER LOW REMNANT STAYS MORE INTACT ALLOWING WARMING ALOFT BUT MORE QPF...OR DOES COASTAL TAKE OVER SOONER AND LIMIT AMOUNTS WRN TIER. ALSO CONVECTION OVER THE SE OF CONCERN AS THIS MAY BE THE START OF HEAVIER PRECIP HEADING OFF TO OUR SE. OTRW MODELS GNRLY CONSISTENT IN SHOWING .50-.75 W AND UP TO AN INCH OF LIQUID FAR SE ZONES. OVERALL WET BULBS CURRENTLY RUNNING COLDER THAN MODELS AND WITH DRY AIR IN PLACE APPEARS -SN/IP MAY BE PREDOMINANT PTYPE LONGER EXCEPT FAR S/SW AS SUPPORTED BY LATEST MAPS RAOBS. THUS PLAN TO STAY WITH GOING WARNINGS/ADVISORIES ATTM WHILE ADJUSTING SNOW AMOUNTS DOWN SOME WRN ZONES WHERE THINK LESS QPF AT THIS POINT. SIG ICING POTENTIAL THE PROBLEM SE PENDING LOW TEMPS AND HOW MUCH PRECIP JUMPS TO THE COASTAL BNDRY. EITHER WAY WILL HOLD WITH CAT POPS OVERNIGHT AND SEE HOW THINGS UNFOLD THIS EVENING. TEMPS MAINLY MID/UPR 20S TNGT AS EVAPORATIVE COOLING KICKS IN EXCEPT AT OR JUST BELOW FREEZING SE. SHOULD SEE MOST SWITCH TO -FZRA LATE AS WARM NOSE ALOFT RIDES IN WITH STEADY PRECIP TAPERING FROM SW TO NE SUNDAY PER DRY SLOT UNDER COASTAL SYSTEM. HOWEVER SINCE GFS STILL SHOWING SOMEWHAT OF A SECONDARY AXIS OF LIFT UNDER 5H TROF...WILL LEAVE -FZRA POPS RATHER HIGH INTO SUNDAY AFTN BEFORE EMPHASIS SHIFTS TO MAINLY UPSLOPE -SHSN SUNDAY EVENING. EXPECT MAJORITY TO REMAIN BELOW FREEZING SUNDAY PENDING OVERNGT ICING SO FEW CHANGES TO HIGHS. COASTAL DEEPENS OFF THE MID ATLC SUNDAY NGT AND FINALLY EXITS MONDAY LEAVING STRONG NW GRADIENT IN PLACE PLUS PSBL WIND PROBLEMS RIDGES PER SUBSIDENCE/85H JET. MODELS PULL OUT DEEP RH AND EVEN THE LOW LVL MOISTURE BY MON AFTN. UPSLOPE -SHSN END MON...GIVING WAY TO S/W RIDGING AND INCREASING WAA TUE AHEAD OF NEXT DEVELOPING MS VALLEY LOW. WL GO ON THE COLD SIDE OF GUID FOR MAX TEMPS MON OVER PSBL SNOW/ICE COVER. NEXT SLUG OF RH LOOKS TO BE ALL LIQUID TUE NGT/E WED BEFORE SIMILAR DEEPENING OFFSHORE SCENARIO BRINGS MORE UPSLOPE SHSN WED AND WINDS WED NGT/THU. WARMING TREND THUR-SAT AS LOW LEVEL SW FLOW DEVELOPS. GNRLY QUIET/SEASONAL WEATHER RETURNS FRI AND CONTS INTO SAT WITH MORE ENERGY CLIPPING BY TO THE N FOR NOW. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...WINTER STORM WARNING TONIGHT AND SUNDAY FOR NCZ001>006-018>020. VA...WINTER STORM WARNING TONIGHT AND SUNDAY FOR VAZ015>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058-059. WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR VAZ007-009>014. WV...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR WVZ045. WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR WVZ042>044. && JH/AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 552 AM EST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ015>017-019-020-022>024-032>035-043>047-058- 059-WVZ045-141100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- GREENBRIER WV-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC- WILKES NC-YADKIN NC- 552 AM EST SAT DEC 13 2003 .DAY ONE... A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH 4:00 PM SUNDAY FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ007-009>014-018-WVZ042>044-141100- BLAND VA-CRAIG VA-GILES VA-MERCER WV-MONROE WV-MONTGOMERY VA- PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WYTHE VA- 552 AM EST SAT DEC 13 2003 .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT THROUGH 4:00 PM SUNDAY FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330787, 5330788, 5330791, 5330790, 5330789, 5330792, 5330793.